Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jun 27, 2017, 11:33 PM CDT for Scott County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 11:33 PM CDT (04:33 UTC)
- Expired
- Jun 28, 2017, 12:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
County Scott County, KS
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2655 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
172 WWUS83 KDDC 280433 SPSDDC Special Weather Statement National Weather Service Dodge City KS 1133 PM CDT TUE JUN 27 2017 KSZ043-280530- Scott KS- 1133 PM CDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 1230 AM CDT... At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Pence, or 10 miles northeast of Leoti, moving east at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pence, Manning and Scott State Lake. LAT...LON 3870 10069 3850 10069 3853 10113 3870 10113 TIME...MOT...LOC 0433Z 272DEG 39KT 3861 10126 $$ RBURG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 27, 6:15 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 27, 6:15 PM CDT, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 615 PM CDT Tue Jun 27 2017 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 318 PM CDT Tue Jun 27 2017 In the very near term, continue to monitor convective trends on GOES- 16 Visible and Clean IR Channels, noting increasing convective trends off all three of the main terrain ridges (Cheyenne, Palmer Divide, Raton Mesa). Of most interest for our forecast area will be Palmer Divide activity. As of mid afternoon, early convection is going up in a very high LCL environment with T-Td spreads around 40 degF. The moisture mix-out has reduced SBCAPE some, to about 1500- 2000 J/kg across far eastern CO into far west central KS. Deep layer shear is only marginally favorable for supercell structures, but directional shear is certainly there with about 90-degree angle between 1km and 6km AGL vectors. It is uncertain in what form convection will be once they reach far west-central KS this evening. There may be a small cluster underway with a semi-established cold pool, thus limiting hail risk with more of a high wind risk through mid evening. We will maintain 30-35 percent POPs from Syracuse to Scott City to Wakeeney. A fairly decent shortwave trough moving across Wyoming this evening will provide at least weak forcing for ascent across western KS through the night to help sustain activity beyond sunset. A strong low level jet will also help keep convection going, and there is growing confidence in convective-allowing model Composite Reflectivity fields that sub-severe convection should fester through the overnight hours along roughly I-70 corridor in a loosely organized manner. POPs may need to be increased of the HRRR continues its trend of back-building convection across west-central KS after 05z. Going into Wednesday, the aforementioned shortwave trough will result in a surface front pushing into western Kansas early in the day. With summer insolation and continued westerly momentum aloft, this front will stall out roughly Hugoton to Garden City to Hays by midday. Along and ahead of the front, afternoon temperatures should reach mid-upper 90s without much problem. The front is expected to slowly lose its identity late in the afternoon with post-frontal winds veering around to the southeast, shifting the focus for late- day convection back over the terrain-favored region(s) of Colorado. There is only one model that attempts deep moist convection along the former front itself and that is the 3km Nested NAM, as it fires storms from roughly Meade to Greensburg to Stafford between 21z and 00z (12z run of this model). None of the other CAMs show this, so confidence is fairly low at initiation on the front. .LONG TERM...(Wednesday night through Tuesday) Issued at 318 PM CDT Tue Jun 27 2017 Wednesday Night: There is increasing confidence of a supercell thunderstorm or two rolling east-southeast into northwest KS, perhaps evolving into a small MCS after dark as it approaches roughly Scott City to Wakeeney corridor (and points east-southeast from there). This is where highest POPs will be in the grids, but only at 20-30 percent. Thursday: Should another nocturnal MCS roll across northern-central KS, an outflow boundary will likely lay across central KS somewhere. Even if not, NAM12 shows a decent synoptic surface circulation across southwest KS by early afternoon at or just east of DDC, with a warm front extending northeast from there into central KS. The upper level pattern shows a broad cyclonically-curved flow with 40- 50 knots at 6km AGL. NAM12 also shows a dryline feature extending south of the surface low down into the eastern TX Panhandle. 500mb temperatures will be around -9 to -10C late afternoon across our area, which is fairly cool for 29 June. The pattern is more reminiscent of late May or early June vs. 29 June, and is shaping up to be a fairly classic looking severe weather setup for portions of southwest, south central, and central KS. Friday: Mean mid-level trough axis moves off to the east, centered from Upper Midwest to the lower Missouri Valley, with cooler high pressure at the surface in place. This would yield drier weather Friday and temperatures back down to lower to mid 80s for highs. Saturday: A general west-northwest flow pattern in place, with leeside low pressure trying to redevelop again in southeast CO/northeast NM. This should bring moisture back into far southwest KS and into eastern CO supporting higher terrain activity which would then move into western KS. Again, not all that hot, temperature wise, with highs in the upper 80s. Sunday: Absence of characteristic summer subtropical high is noteworthy, with west-northwest flow continuing across higher terrain. Perhaps a better opportunity for a more active lee trough convective episode than Saturday. Slightly warmer temperatures than Saturday with highs most likely lower 90s areawide. Beyond: One last northwest flow day, fairly convectively active across the High Plains on Monday, then the summer subtropical high starts to build across the Southwest by Tuesday. This would probably put us in to a drier regime with daily highs back into the mid-upper 90s...and eventually some lower 100s perhaps by Day 9-10 (July 5-6 or so) && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 612 PM CDT Tue Jun 27 2017 Gusty south winds at 20 to 25 knots this evening will fall back to around 15 to 20 knot range by 06z Wednesday as a surface boundary slowly moves to near the Colorado border. The lighter winds tonight will be around the Garden City Airport which will be closer to this surface boundary. Will also be introducing a wind shear group into the TAFS overnight given the strong 50kt low level jet that will be developing after 03z. There will also be a slight chance for some thunderstorms along and east of this boundary, mainly around Garden City between 03z and 06z Wednesday and in the Hays area between 05z and 09z Wednesday. Model soundings indicating high based thunderstorms so VFR conditions can be expected...even with the convection overnight. On Wednesday the surface boundary will continue to move east across far western Kansas. ahead of this boundary late morning mixing will result in some gusty south winds near 20 knots late morning and early afternoon winds at Dodge City and Hays. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 96 69 95 / 10 10 10 10 GCK 68 95 65 93 / 20 10 10 10 EHA 66 96 64 95 / 20 0 0 10 LBL 69 98 68 97 / 10 0 10 10 HYS 70 93 67 91 / 40 10 30 10 P28 71 97 72 98 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous weather outlook, Jun 27, 4:16 AM CDT, 19 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 416 AM CDT Tue Jun 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-280930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 416 AM CDT Tue Jun 27 2017 /316 AM MDT Tue Jun 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong south winds are expected today, gusting to near 40 mph at times. All zones are forecast to be dry through 7 pm. After 7 pm, scattered thunderstorms are expected across the western and northern zones. Some storms may be severe, with large hail and damaging winds possible. The threat of severe storms this evening and tonight is highest north of a Scott City-Hays line. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Additional rounds of evening and nighttime thunderstorms (after 7 pm) are expected Wednesday and Thursday. Large hail and damaging winds are possible. Wednesday evening, the threat of severe weather is highest northeast of a Scott City-Jetmore- Pratt line. On Thursday evening, this threat is focused on areas near and east of US 283. Milder temperatures and drier air behind a cold front will end the thunderstorm chances on Friday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday No hazards. * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 7 pm this evening, along and north of a Scott City-Hays line. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
In the hours before
Special weather statement, Jun 27, 11:33 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 1133 PM CDT TUE JUN 27 2017 KSZ043-280530- Scott KS- 1133 PM CDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 1230 AM CDT... At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Pence, or 10 miles northeast of Leoti, moving east at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pence, Manning and Scott State Lake. LAT...LON 3870 10069 3850 10069 3853 10113 3870 10113 TIME...MOT...LOC 0433Z 272DEG 39KT 3861 10126 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:46 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Jun 28, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 35 min |
| Jun 28, 12:19 AM CDT | Special Weather Statement | DDC | Scott | 56 min |
| Jun 28, 12:52 AM CDT | Special Weather Statement | DDC | Lane, Ness, Scott, Trego | 53 min |
| Jun 28, 1:29 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 31 min |
| Jun 28, 3:27 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Pawnee, Rush, Stafford | 33 min |
| Jun 28, 5:02 AM CDT | Special Weather Statement | DDC | Ellis | 43 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.